Risk of Drug-Induced Liver Injury From Tumor Necrosis Factor Antagonists.
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
AuthorsBjörnsson, Einar S
Gunnarsson, Baldvin I
Jonasson, Jon G
Ludviksson, Björn R
MetadataShow full item record
CitationClin. Gastroenterol. Hepatol. 2015,13(3):602-8
AbstractAntagonists of tumor necrosis factor (anti-TNF agents) can cause drug-induced liver injury (DILI), yet little is known about the level of risk.
We identified cases of DILI caused by anti-TNF agents in Iceland, from 2009 through 2013, at the National University Hospital of Iceland (n = 11). We collected data on the total use of the drugs by patients with DILI, and outcomes, compared with patients who received anti-TNF agents but who did not develop DILI (controls, n = 22).
Of the 11 cases of DILI identified (8 women; mean age, 46 y), 9 cases were caused by infliximab. DILI developed in 1 of 120 patients who received infliximab, 1 in 270 patients who received adalimumab, and 1 in 430 patients who received etanercept. Most patients with infliximab-associated DILI developed this disorder after 4 infusions (n = 6). Four patients had jaundice at diagnosis of DILI, and 8 patients had hepatocellular liver injury. The mean peak level of alanine aminotransferase was 704 U/L, of aspartate aminotransferase was 503 U/L, of alkaline phosphatase was 261 U/L, and of bilirubin was 47 μmol/L. Seven patients with DILI were tested for antinuclear antibodies before therapy with an anti-TNF agent and 3 had positive test results, compared with 5 of the 14 controls tested. At DILI diagnosis, 8 of 11 patients tested positive for antinuclear antibodies. Of liver biopsy specimens collected from 5 patients with DILI, 3 showed signs of severe acute hepatitis. Only 9% of the patients who developed DILI received methotrexate during anti-TNF therapy, compared with 59% of controls (P = .009). DILI was treated with steroids in 5 patients, and in 4 cases steroid therapy was discontinued without relapse. Eight patients with DILI went on to receive treatment with different TNF antagonists without developing DILI.
Of anti-TNF agents, infliximab is associated most frequently with DILI, developing in 1 of 120 patients who received this drug. Fifty percent of patients with anti-TNF-associated DILI required steroid therapy, but most did not need long-term treatment. The addition of methotrexate to anti-TNF therapy might reduce the risk of DILI.
DescriptionTo access publisher's full text version of this article click on the hyperlink at the bottom of the page
RightsArchived with thanks to Clinical gastroenterology and hepatology : the official clinical practice journal of the American Gastroenterological Association
- Liver injury from tumor necrosis factor-α antagonists: analysis of thirty-four cases.
- Authors: Ghabril M, Bonkovsky HL, Kum C, Davern T, Hayashi PH, Kleiner DE, Serrano J, Rochon J, Fontana RJ, Bonacini M, US Drug-Induced Liver Injury Network.
- Issue date: 2013 May
- Incidence, presentation, and outcomes in patients with drug-induced liver injury in the general population of Iceland.
- Authors: Björnsson ES, Bergmann OM, Björnsson HK, Kvaran RB, Olafsson S
- Issue date: 2013 Jun
- Drug-induced liver injury.
- Authors: Leise MD, Poterucha JJ, Talwalkar JA
- Issue date: 2014 Jan
- New Onset Autoimmune Hepatitis during Anti-Tumor Necrosis Factor-Alpha Treatment in Children.
- Authors: Ricciuto A, Kamath BM, Walters TD, Frost K, Carman N, Church PC, Ling SC, Griffiths AM
- Issue date: 2018 Mar
- New onset idiosyncratic liver enzyme elevations with biological therapy in inflammatory bowel disease.
- Authors: Shelton E, Chaudrey K, Sauk J, Khalili H, Masia R, Nguyen DD, Yajnik V, Ananthakrishnan AN
- Issue date: 2015 May